Hail, La Plata
- When
- September 18, 4:26 PM MST to 4:35 PM MST
- Where
- La Plata County, 2.82 mi N of Durango
- Measured
- 0.8 in hail
- Reported by
- Public
- Coordinates
- 37.310, -107.890
The weather pattern remained favorable for another day of large hail and flash flooding as monsoon moisture continued to be directed into eastern Utah and western Colorado. A weak cold front dropped southward toward the Four Corners on the 18th which help focus stronger storms over southwest Colorado where large hail occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The weather pattern remained favorable for another day of large hail and flash flooding as monsoon moisture continued to be directed into eastern Utah and western Colorado. A weak cold front dropped southward toward the Four Corners on the 18th which help focus stronger storms over southwest Colorado where large hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 18, 2:32 PM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT WED SEP 18 2013
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 332 PM MDT WED SEP 18 2013
TROUGH MOVING ACROSS THE NORTHERN MOUNTAIN STATES DROVE A COLD
FRONT INTO NORTHWEST COLORADO THIS AFTERNOON. RELATIVELY WEAK
SOUTHWEST TO NORTHEAST ORIENTED JET PROVIDED SHEAR FOR LONG TRACK
THUNDERSTORMS WITH ONE STORM SOUTH OF BLANDING GENERATING NEAR
SEVERE HAIL. SPOTTERS A BIT NORTH OF THE HAIL CORE...SO POSSIBLE
WARNING FOR THIS STORM WILL VERIFY YET.
WBZ...SHEAR AND UPPER LEVEL SUPPORT SHOULD CONTINUE TO SUPPORT
ORGANIZED CONVECTION WELL INTO THE EVENING AS THE TROUGH CONTINUES
TO SWEEP EASTWARD. THEREFORE...BOOSTED POPS LATER INTO THE EVENING
BEFORE TAPERING LATER TONIGHT. TROUGH PASSAGE WILL FORCE THE COLD
FRONT SOUTH OF THE I-70 CORRIDOR LATE TONIGHT WITH CLEARING ON THE
BACKSIDE. TEMPERATURES WILL BE COOLER OVERNIGHT NORTH AND NEAR
PERSISTENCE SOUTH OF THE FRONT.
TROUGH AXIS PASSES EAST OF THE DIVIDE THURSDAY AFTERNOON WITH MUCH
DRIER AIR FOLLOWING IN ITS WAKE. PROBABLY ENOUGH MOISTURE LINGERING
FOR ISOLATED CONVECTION ALONG THE DIVIDE MOUNTAINS DURING THE
AFTERNOON...OTHERWISE EXPECTING QUIET WEATHER ACROSS THE FORECAST
AREA WITH HIGHS RUNNING 4 TO 8 DEGREES COOLER. COLDER AIR CONTINUES
TO FILTER INTO THE REGION THURSDAY NIGHT WHICH...WITH CLEARING
SKIES...THREATENS TO BRING FREEZING TEMPERATURES TO THE LOWER
VALLEYS ALONG THE YAMPA RIVER INCLUDING CRAIG. MODELS SUGGEST
FREEZE WILL BE FAIRLY LOCALIZED...BUT WILL GO AHEAD WITH A FREEZE
WATCH TO RAISE PUBLIC AWARENESS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 332 PM MDT WED SEP 18 2013
PROGRESSIVE PATTERN CONTINUES THROUGH THESE PERIODS BEGINNING WITH
A RIDGE ON FRIDAY THEN A TROUGH PASSAGE SUNDAY AND A MUCH DEEPER
AND COLDER TROUGH CURRENTLY FORECAST FOR NEXT THURSDAY.
AFTER AN UNSEASONABLY COOL MORNING FRIDAY...AFTERNOON TEMPERATURES
WILL RISE TO ABOVE NORMAL. FLOW ALOFT WILL BACK FROM NW TO SW THAT
WILL PULL MOISTURE BACK INTO THE SOUTHERN ZONES FRIDAY NIGHT INTO
SATURDAY. PRECIPITABLE WATER VALUES RISE TO GREATER THAN 0.75 INCH
IN THE FOUR CORNERS AND FURTHER TO THE NORTH IN THE WETTER NAM.
STORM MOTION ON SATURDAY INTO SUNDAY WILL AGAIN BE BRISK... TO THE
NE AT 35 MPH. WET BULB ZERO LEVEL WILL BE AT OR BELOW 13KFT... LOW
ENOUGH TO SUPPORT HAIL. SO THERE IS SOME RISK OF SEVERE
THUNDERSTORMS FAVORING THE SOUTHERN AND CENTRAL FORECAST ZONES.
THE UPPER TROUGH AND COOL FRONT PASS SUNDAY NIGHT...FOR MORE
STABLE CONDITIONS.
MONDAY-TUESDAY...A FLAT ZONAL FLOW REMAINS OVER THE INTERMOUNTAIN
WEST AS THE NEXT DEEPER TROUGH DEVELOPS IN THE EASTERN PACIFIC
THEN MAKES LANDFALL IN THE PACIFIC NW. MARGINAL MOISTURE REMAINS IN
PLACE FOR MAINLY LATE-DAY SHOWERS AND STORMS.
WEDNESDAY THE TROUGH DIGS INTO THE GREAT BASIN. WEST FLOW BACKS TO
SW AND INCREASES TO 50KTS AT 500MB. PRECIPITABLE WATER VALUES
REMAIN AT AROUND 0.5 INCH BUT ANY VIRGA SHOWERS COULD PRODUCE VERY
STRONG SURFACE WINDS. THIS TROUGH WILL HAVE A SIGNIFICANT COLD
CORE...THE FIRST OF THE SEASON. THE EC AND GFS ARE IN GOOD
AGREEMENT WITH TEMPS AT 500/700 AT -20/-4C. THIS MODIFIES AND
WEAKENS SOME AS IT MOVES OVER THE REGION NEXT THURSDAY...BUT
SNOWFALL ABOVE 8000FT LOOKS POSSIBLE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 332 PM MDT WED SEP 18 2013
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING SOUTHEAST OF A KCNY TO KCAG LINE. HIGHER TERRAIN WILL BE
FAVORED BUT SEVERAL STORM CELLS WILL MOVE OUT OVER ADJACENT
VALLEYS. STORM ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN
OBSCURATION AND WIND GUSTS FROM 35 TO 45 MPH WITH A 3O TO 50
PERCENT CHANCE FOR MVFR VSBY IN HEAVY RAIN AT AIRPORTS EAST OF A
KCEZ-KCAG LINE. STORM ACTIVITY WILL DECREASE AFTER 06Z WITH VFR
CONDITIONS RETURNING REGION WIDE BY BY 08Z. A FEW SHOWERS MAY
LINGER OVER THE SAN JUANS THROUGH 12Z THOUGH IT IS UNLIKELY THAT
THIS WILL IMPACT FLIGHT CONDITIONS. EXCEPT FOR A FEW STORMS
FORMING OVER THE CONTINENTAL DIVIDE AFTER 18Z...VFR CONDITIONS
WILL BE THE RULE THURSDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
COZ002.
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ027.
&&
SHORT TERM...NL
LONG TERM...JOE
AVIATION...NLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 558 AM MDT WED SEP 18 2013 COZ001>014-017>023-UTZ022>025-027>029-191200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 558 AM MDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE OVER THE AREA TODAY AND AHEAD OF THE FRONT SOME SHOWERS AND STORMS ARE POSSIBLE. SOME HAIL AND GUSTY WINDS WILL BE POSSIBLE UNDER THE STRONGER STORMS. SOME GUSTY AFTERNOON WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOSTLY CLEAR SKIES EXPECTED THROUGH TUESDAY WITH A CHANCE FOR SOME SHOWERS SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 249 PM MDT WED SEP 18 2013 COZ009-011-012-182130- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT MESAS CO-WEST ELK AND SAWATCH MOUNTAINS CO- 249 PM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELTA...NORTHWESTERN GUNNISON AND EXTREME NORTHERN MONTROSE COUNTIES UNTIL 330 PM MDT... AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF ORCHARD CITY...OR 19 MILES NORTH OF MONTROSE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HOTCHKISS... PAONIA... LAZEAR... BOWIE... SOMERSET... HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3906 10747 3884 10733 3864 10796 3880 10806 AS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 PM MDT WED SEP 18 2013
COZ007-009-182130-
DEBEQUE TO SILT CORRIDOR CO-GRAND AND BATTLEMENT MESAS CO-
306 PM MDT WED SEP 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND
NORTHEASTERN MESA COUNTIES UNTIL 330 PM MDT...
AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF COLLBRAN...OR 29 MILES NORTHEAST
OF GRAND JUNCTION...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COLLBRAN...
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3935 10762 3917 10807 3931 10816 3951 10774
3940 10766 3937 10767 3937 10764
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM DEBRIS FLOW 12 SW BLANDING 37.50N 109.63W
09/18/2013 SAN JUAN UT LAW ENFORCEMENT
BOULDERS IN ROAD ON HWY 95 NEAR COMB RIDGE
&&
EVENT NUMBER GJT1301542
TBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT WED SEP 18 2013
COZ009-011-012-182230-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-WEST ELK AND SAWATCH MOUNTAINS CO-
343 PM MDT WED SEP 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELTA...WESTERN
GUNNISON AND EXTREME NORTHERN MONTROSE COUNTIES UNTIL 430 PM MDT...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ORCHARD CITY...OR 17 MILES
NORTH OF MONTROSE...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOTCHKISS...
CRAWFORD...
PAONIA...
LAZEAR...
BOWIE...
SOMERSET...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3866 10771 3867 10785 3863 10784 3860 10795
3877 10803 3901 10739 3878 10728
TRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 NW BROWNS PARK 40.81N 108.89W
09/17/2013 E0.75 INCH MOFFAT CO OTHER FEDERAL
ADAM HABORSON AT BROWNS PARK NATIONAL WILDLIFE REFUGE
REPORTED 3 4 INCH HAIL THAT DAMAGED VEHICLES AND
FLOODING OF BASEMENTS. THE FLOODING IS PRIMARILY DUE TO
SATURATED SOILS.
0740 PM FLASH FLOOD 3 NW BROWNS PARK 40.81N 108.89W
09/17/2013 MOFFAT CO OTHER FEDERAL
ADAM HABORSON AT BROWNS PARK NATIONAL WILDLIFE REFUGE
REPORTED 3 4 INCH HAIL THAT DAMAGED VEHICLES AND
FLOODING OF BASEMENTS. THE FLOODING IS PRIMARILY DUE TO
SATURATED SOILS.
&&
EVENT NUMBER GJT1301543
EVENT NUMBER GJT1301544
JOESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 PM MDT WED SEP 18 2013
COZ019-022-190000-
ANIMAS RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
512 PM MDT WED SEP 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PLATA...EXTREME
EASTERN MONTEZUMA...NORTHWESTERN ARCHULETA AND SOUTHWESTERN HINSDALE
COUNTIES UNTIL 600 PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DURANGO...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SOME LOCATIONS THAT MAY BE AFFECTED
INCLUDE...DURANGO...TRIMBLE...HERMOSA AND VALLECITO.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3720 10794 3745 10806 3764 10744 3737 10730
3736 10732 3737 10734 3735 10734The Grand Junction radar (KGJX), 197 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
6 hail, 4 flash flood. Local standard time, as filed.
Large hail dented vehicles, broke windows, and caused other damage.
Large hail accumulated to between 3 and 12 inches deep between Durango and Vallecito. The large hail damaged a number of vehicles.
Flash flooding led to mud flows and water over six inches deep across sections of County Road 240 near Lemon Dam. Significant road damage occurred to a 200 yard section of the paved road.
Hail up to the size of golf balls accumulated 8 inches deep along County Road 240. A number of vehicles sustained damage and some windows were broken.
Mud flows and water up to a foot deep closed County Road 250. Flood waters also ran into some homes in the area.
Roads were closed around Vallecito Reservoir due to several mud flows which came off the Missionary Ridge burn scar.
The southbound lanes of Highway 550 were closed as flowing water up to three feet deep covered a 50 yard section of the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529016, 529017, 529018, 529019, 529021, 529023, 529024, 529026, 529027, 529044.